Alert archive / Florida / Flash Flood Warnings in 1997

Flash Flood Warning 4, NWS Tampa Bay, FL

September 26, 1997Hillsborough County, Pinellas County, Florida

NWS Tampa Bay, FL issued this flash flood warning at Sep 26, 1997, 11:25 AM EDT for Hillsborough County, Pinellas County, Florida. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 26, 1997, 11:25 AM EDT (15:25 UTC)
Expired
Sep 26, 1997, 2:30 PM EDT
In force
3 hr
Issued by
NWS Tampa Bay, FL
Area
Whole counties

Counties Hillsborough County, FL, Pinellas County, FL

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 3.4 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 1997-09-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1751 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 1997-09-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1751 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
483 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KTBW 261531
FFWTBW
FLC057-103-261830-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE TAMPA BAY AREA RUSKIN FL
1125 AM EDT FRI SEP 26 1997
 
THE NATIONAL WEATHER SERVICE IN TAMPA BAY AREA RUSKIN HAS ISSUED A
FLOOD WARNING                            EFFECTIVE UNTIL  230 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN WEST CENTRAL FLORIDA
 
   ...NORTHWESTERN HILLSBOROUGH COUNTY...PINELLAS COUNTY
 
HEAVY RAINS CONTINUE TO MOVE ACROSS THE AREA DROPPING AN ADJUSTED
RADAR ESTAMATE OF 4 TO 6 INCHES OF RAIN.  AGGRAVATING THE SITUATION
WE ARE NEAR THE TIME OF HIGH TIDE...SO RAINFALL IN NOT LIKELY TO DRAIN
EASILY.
 
A FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT.F
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES.  DO NOT ATTEMPT TO CROSS
BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this flash flood warning went out at Sep 26, 9:28 AM EDT, 1 hour 57 minutes earlier.

Area forecast discussion, Sep 26, 9:28 AM EDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY-RUSKIN, FL
920 AM EDT FRI SEP 26 1997

THIS WILL BE A VERY EASY FORECAST...ITS GOING TO RAIN.  AS HAS BEEN
ADVERTISED BY THE MODELS ALL WEEK AN UPPER LOW HAS MOVED INTO THE
NORTHERN GULF AND A JET HAS SET UP ON THE LEADING EDGE OF IT.  ALONG WITH
LIFT FROM THE UPPER LOW...MOISTURE IS BEING TAPPED FROM THE WESTERN
CARIBBEAN.  IN FACT PWATS ARE NOW UP TO 2.4 INCHES...AFOS CALCULATED AND
NEARLY 2.6 INCHES ON SHARP.  VERTICAL VELOCITIES ARE POSITIVE THROUGHOUT
THE PERIOD.  ALTHOUGH IT IS RELATIVELY WARM ALOFT...SO THERMODYNAMICS
ARE NOT GREAT.

I WILL AMEND THE FORECAST TO LOWER HIGH TEMPERATURES TODAY.  WITH ALL
OF THE CLOUD COVER I DONT BELIEVE WE ARE GOING TO MAKE IT TO NEAR 90.

TO THE SOUTH WITH ANOTHER STRONG TUTT LOW MOVING WEST ACROSS
HISPANOLA AND THE STRONG TROUGH IN THE NORTHERN GULF FAVORABLE
CONDITIONS FOR DEVELOPMENT IN THE WESTERN CARIBBEAN DONT LOOK LIKE
THEY WILLV BE HOLDING UP FOR TOO MUCH LONGER.  STILL I WOULD NOT
COMPLETELY DISCOUNT THE ACTIVITY DOWN THERE.  SO STAY TUNED TO TPC
STATEMENTS.

SOBIEN

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 26, 4:35 PM EDTFlash Flood WarningTBWHillsborough, Pinellas3 hr
Sep 26, 7:50 PM EDTFlash Flood WarningTBWHillsborough, Pinellas4 hr

Nearby

Flash Flood Warnings in Florida, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.